Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 76, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 13, 2003, 7:14 PM EDT for Oakland County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 7:14 PM EDT (23:14 UTC)
- Expired
- Jul 13, 2003, 8:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Oakland County, MI
The radar
The Detroit radar (KDTX), 25 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
882 WUUS53 KDTX 132314 SVRDTX MIC125-140000- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 712 PM EDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OAKLAND COUNTY IN SOUTHEAST MICHIGAN * UNTIL 800 PM EDT * AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FARMINGTON...OR 14 MILES SOUTHWEST OF PONTIAC. THE STORM WAS NEARLY STATIONARY. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... FARMINGTON THROUGH 730 PM EDT LAT...LON 4245 8349 4246 8329 4251 8333 4251 8345 $$ SF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:40 PM EDT, 5 hours 34 minutes earlier.
Area forecast discussion, Jul 13, 1:40 PM EDT, 5 hours 34 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 140 PM EDT SUN JUL 13 2003 JUST LIKE YESTERDAY...WILL BE WATCHING LOCAL SATELLITE/RADAR TRENDS UP UNTIL ISSUANCE TIME FOR ANY POSSIBLE CONVECTION. YESTERDAYS ACTIVITY DID NOT DEVELOP UNTIL JUST AFTER 4 PM. TODAY...EVEN MORE OF AN UNSTABLE AIRMASS OVER LOWER MICHIGAN. TEMPERATURES ARE ALREADY NEAR 80 DEGREES...WITH DEW POINTS IN THE 50S. 17Z LAPS DATA SHOWING LIS IN THE -2 TO -4 C RANGE WITH CAPES UP NEAR 2000 J/KG ACROSS THE THUMB. LOTS OF CU POPPING ALONG LAKE BREEZES...WHICH CERTAINLY LOOKS LIKE IT MAY GO ANYTIME NOW. IF ACTIVITY GETS GOING...OUTFLOW BOUNDARIES WOULD LIKELY CAUSE MORE SCATTERED ACTIVITY AS OPPOSED TO ISOLATED. WITH CAPES OF 1000-2000 J/KG...HAIL IS A BIG CONCERN AS FREEZING LEVELS ARE AROUND 10000 FEET. AFTER LOOKING AT 15Z RUC...AM LEANING TOWARD GOING WITH SCATTERED ACTIVITY. YESTERDAYS 15Z RUN DID HINT AT THE LINE OF STORMS THAT DEVELOPED YESTERDAY ACROSS SOUTH CENTRAL LOWER MICHIGAN. TODAYS RUC IS SHOWING MORE WIDESPREAD PRECIP...WITH A 3 TENTHS OF AN INCH BULLSEYES JUST NORTH OF LANSING. DO NOT SEE ANY CONVECTIVE INHABITATION TO PREVENT STORMS. NO CONCERNS FOR MONDAY AS WE WILL BE WELL CAPPED...WITH AN AMPLIFIED 500 MB SHORTWAVE RIDGE MOVING OVERHEAD. TUESDAY IS A DIFFERENT STORY...AS THERE IS A SEVERE WEATHER POTENTIAL. THE INGREDIENTS ARE THERE...HOWEVER THE TIMING OF THE SYSTEM MAY END UP BEING THE BIGGEST HINDRANCE. CANADIAN/ETA/UKMET SHOWING COLD FRONT PUSHING THROUGH SOUTHEAST MICHIGAN LATE TUESDAY AFTERNOON. ETA SHOWING AN IMPRESSIVE 70 KNOT 500 MB JET NOSING INTO NORTHERN LOWER MICHIGAN...BEST JET DYNAMICS ARE JUST NORTH OF CWA. UKMET IS SHOWING A MORE FAVORABLE JET POSITION FOR US...EXCEPT THE TIMING IS TOO FAST. PRETTY GOOD MOISTURE OUT AHEAD OF THE FRONT...AS 850 MB DEW POINTS PROGGED TO CLIMB TO 15 C PER ETA. K INDICES IN THE MID 30S. UKMET SHOWS LIS CLIMBING TO -4 C ACROSS THE EASTERN PART OF THE CWA. WITH AFTERNOON FROPA...CAPES WOULD BE ABLE TO CLIMB TO 2000+ J/KG. AS USUAL WITH CONVECTION...GFS/NGM POP GUIDANCE LOOKS TO BE LOW. ANOTHER BIG REASON IS THE GFS IS A LOT LEANER WITH MOISTURE AHEAD OF THE FRONT...THUS LITTLE IN THE WAY OF INSTABILITY PROGGED (POSITIVE LIS). PLAN ON STICKING WITH THE 50 POPS FOR TUESDAY. WITH ADEQUATE MOISTURE AND GOOD TIMING (LATE AFTERNOON)...FIND IT HARD TO BELIEVE ACTIVITY WOULD NOT FIRE UP ALONG THE FRONT. .EXTENDED... THE EXTENDED FORECAST NOW LOOKS A LITTLE MUDDLED. HAVE LEANED TOWARD THE 00Z CANADIAN/CANADIAN ENSEMBLES. 00Z GFS LOOKS TO BE TOO FAST AND STRONG WITH THE SHORTWAVE MOVING ACROSS THE NORTHERN PERIPHERY OF THE RIDGE LATE IN THE WORK WEEK. GFS ENSEMBLES ARE DIFFERENT FROM THE OPERATIONAL RUN...WHICH GIVES MORE SUPPORT TO DISREGARD THE OPERATIONAL 00Z GFS. THE EUROPEAN AND UKMET ARE SLOWER...BUT ARE ALSO PRETTY AGGRESSIVE BRINGING A COLD FRONT THROUGH SOUTHEAST MICHIGAN EARLY SATURDAY. MEANWHILE...THE OPERATIONAL CANADIAN MODEL IS SHOWING A MUCH DIFFERENT SOLUTION. A LOT OF MORE ENERGY HANGS BACK JUST OFF THE PACIFIC NORTHWEST/BRITISH COLUMBIA COAST ON THURSDAY. THUS...RIDGE OVER THE NORTHERN PLAINS REMAINS AMPLIFIED...WITH NO SIGNS OF ANY SIGNIFICANT COLD FRONTS MOVING INTO LOWER MICHIGAN THROUGH THE FIRST HALF OF THE WEEKEND. EVEN THOUGH I AM NOT CONVINCED A SIGNIFICANT COLD FRONT WILL MOVE THROUGH LOWER MICHIGAN FRIDAY/SATURDAY...WITH THE UNCERTAINTY EVIDENT...WILL UNFORTUNATELY ADD CHANCE POPS FOR SATURDAY AND SUNDAY. TIMING ALWAYS IS DIFFICULT WITH THE EXTENDED FORECAST. ALSO...THE 12Z GFS IS TRENDING TOWARD HIGHER HEIGHTS OVER PLAINS...WHICH CERTAINLY WOULD LEAD ONE TO BELIEVE A DISTURBANCE OR TWO COULD DROP SOUTHEAST THROUGH THE GREAT LAKES REGION DURING THE WEEKEND. .DTX...NONE. SF EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jul 13, 3:40 PM EDT, 3 hours 34 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 340 PM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST MICHIGAN THROUGH EARLY THIS EVENING. THESE STORMS MAY PRODUCE MARGINALLY SEVERE HAIL UP TO PENNY SIZE. THESE STORMS WILL MOVE EAST AT 10 MPH...CREATING THE POTENTIAL FOR LOCALLY HEAVY RAIN AS WELL. THUNDERSTORMS WILL END BY 10 PM AS THE DAYTIME INSTABILITY DIMINISHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE LATE MONDAY NIGHT IN THE SAGINAW VALLEY. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST MICHIGAN TUESDAY LINGERING INTO TUESDAY EVENING. SOME THUNDERSTORMS ON TUESDAY COULD BE SEVERE WITH DAMAGING WIND THE MAIN THREAT. THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) SF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:28 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 32 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.